Heparin-related Adverse Reactions on the Increase

by Thilaka Ravi on  March 4, 2008 at 3:56 PM Drug News   - G J E 4
Heparin-related Adverse Reactions on the Increase
The Food and Drug Administration (FDA) has disclosed that the number of cases reporting adverse reactions due to Heparin, a brand of blood thinner manufactured by Baxter International, is rising.

Baxter Healthcare Corporation has announced the extension of its recall of multi-dose vials of heparin sodium for injection. Single-dose vials of heparin sodium for injection and heparin lock flush products ae also off the shelves now.

According to Baxter, beginning mid-December 2007 all through January 2008, the company has received 350 reports of adverse events associated with their product. Many of them are serious cases, including severe allergic reactions, severe nausea, vomiting, diaphoresis, difficulty breathing, and very low blood pressure. 

Four patients who received heparin bolus during the last three months have died. However, the relationship between heparin and these deaths has not been fully established.

Heparin is given to avoid the formation of blood colts in blood vessels. Heart surgeries and dialysis procedures require large doses of the drug.

On February 11, 2008, the FDA issued a public health advisory which informed the public about the serious adverse effects in patients who received bolus injections of heparin from multi-dose vials manufactured by Baxter Healthcare Corporation. 

The FDA and scientists in the field are working independently and in collaboration with the Centers for Disease Control and Prevention, and Baxter to discover the underlying cause of the adverse reactions that are serious in nature.

"We're still considering all possibilities," said Food and Drug Administration compliance Chief Deborah Autor. "We have not ruled anything out at this point."

Heparin is made from pig intestines that may have been procured from US farmers. The supplies are bought from a Chinese plant, Changzhou SPL, that supplied much of the active ingredient for heparin.

Last Thursday, Federal drug regulators said that they found "potential deficiencies" at the Chinese plant. FDA is also conducting investigations at two Chinese wholesalers that supplied crude heparin to Changzhou SPL.

As a precautionary measure FDA is advising physicians and healthcare providers to avoid bolus dosing with Baxter heparin whenever possible.  It has also issued recommendations for strategies that may limit the occurrence or severity of adverse reactions if the use of heparin is medically necessary and Baxter heparin is the only heparin product available.

Baxter currently meets half the US requirement of heparin sodium. Manufacture of multiple-dose heparin sodium vials that account for approximately 75% of Baxter's heparin production, is being suspended.  Consequently there is a real potential for a shortage of heparin sodium for bolus dosing, especially in the short term. 

FDA is currently working with APP and other manufacturers outside the US to increase production and/or provide alternate sources of heparin sodium.

Heparin sodium is a medically necessary product.   There are no well-established substitutes in most cases that require the use of Heparin.  Abrupt withdrawal of all Baxter heparin products could lead to a severe shortage of heparin sodium for all uses. 

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All